Levetiracetam is an antiepileptic agent that is used for partial and generalized epilepsy. Although it is well tolerated in most cases, behavioral and nonbehavioral adverse effects may be observed. Among behavioral symptoms, depression, hostility, and agitation have been frequently reported. However, mania or mania-like symptoms are relatively rare, especially in children and adolescents. Hereby, we report mania-like symptoms with levetiracetam use in a 15-year-old boy. Mania-like symptoms emerged 3 weeks after starting levetiracetam and disappeared after adding risperidone to ongoing levetiracetam treatment.
*Department of Child and Adolescent Psychiatry, Erenkoy Research and Training Hospital, Istanbul;
†Department of Child and Adolescent Psychiatry, Hatay State Hospital, Hatay;
‡Department of Child and Adolescent Psychiatry, University of Health Sciences Faculty of Medicine, Istanbul;
§Department of Child and Adolescent Psychiatry, Mersin University Faculty of Medicine, Mersin;
∥Department of Pediatric Neurology, Mersin University Faculty of Medicine, Mersin; and
¶Department of Pediatric Neurology, Van Training and Research Hospital, Van, Turkey.
Address correspondence and reprint requests to Nuran Ekinci, MD, Department of Child and Adolescent Psychiatry, Erenkoy Research and Training Hospital, Istanbul, Turkey; E-mail: email@example.com
Conflicts of Interest and Source of Funding: The authors have no conflicts of interest to declare. The authors received no financial support for the research, authorship, and/or publication of this article.